RN Practice Test 1

1. A client who has a history of absence seizures has received a prescription for Lorazepam. The nurse understands all of the following about this drug EXCEPT:

a. The client may experience a lack of muscle coordination as a side effect.
b. The client may experience bradycardia and respiratory depression.
c. The patient may experience nausea and vomiting.
d. The patient may become dependent upon this medication.

2. A client who has a history of psychomotor seizures has received a prescription for Depakote. The nurse understands all of the following about this drug EXCEPT:

a. The client may experience abdominal cramps and diarrhea as a side effect.
b. The client may experience constipation as a side effect.
c. The client will require periodic liver function tests.
d. The client may experience visual abnormalities.

3. A 10-year old pediatric male client diagnosed with ADHD has been taking Methylphenidate hydrochloride over the past two years. The nurse understands the following are all normal side effects of this therapy EXCEPT:

a. weight loss
b. anorexia
c. dry mouth
d. bradycardia

4. A 50-year old male client with a history of narcolepsy has received a prescription for Dexedrine. The nurse understands that all of the following interventions are necessary EXCEPT:

a. Monitor mental status
b. Monitor weight
c. Monitor sleep patterns
d. Monitor for hypotension and bradycardia.

5. A client with a history of Hepatitis B has been diagnosed with a low back injury. The client is allergic to aspirin. The RN understands she should question the pain medication ordered for this client if it is any of the following EXCEPT:

a. Percodan
b. Tylox
c. Acetaminophen
d. Ibuprofen

6. A client is experiencing an adverse effect from a narcotic analgesic medication. His respirations are 10/minute and his blood pressure is 80/50mm Hg. The physician asks for a narcotic antagonist on the crash cart. The nurse understands all of the following medications are narcotic analgesics EXCEPT:

a. Naltrexone
b. Epinephrine
c. Revex
d. Narcan

7. A RN works in the urgent care center. An injured child is brought in by his mother, who expresses being concerned that her son broke his right tibia. The patient’s right tibia is bleeding and he is unable to move his foot. The nurse understands this is most likely what type of injury?

a. greenstick fracture
b. pathological fracture
c. open or compound fracture
d. complete fracture

8. A 60-year old female client has undergone right total knee replacement and she is recovering on the orthopedic floor. A RN has been assigned to her care. The nurse understands all of the following are appropriate nursing interventions following surgery EXCEPT:

a. Prevent dangling of the leg so dislocation does not occur.
b. Assist with crutch use.
c. Pain medication should be administered prior to using the CPM or Continuous Passive Motion machine.
d. Assist client with partial weight bearing.

9. A nurse working in a dermatologist’s office understands the typical appearance of skin cancer lesions. The nurse understands all of the following descriptions are suspicious EXCEPT:

a. small, red, nodular lesion
b. oozing, bleeding, crusting lesion
c. an irregular lesion with black/blue hue
d. a pre-existing lesion which has had no changes in color, size, or shape

10. An elderly client who is being cared for in a skilled nursing facility has been determined to have hypophosphatemia due to a long history of using a magnesiumbased antacid. The patient should be counseled on increasing all of these foods in his diet EXCEPT:

a. whole-grain breads and cereals
b. milk
c. fish
d. nuts


Answer Key and Explanations

1. C: The patient may experience nausea and vomiting. This is not a common side effect of this medication. All of the other statements are correct regarding possible side effects of lorazepam. Lorazepam (Ativan) is a benzodiazepine.

2. D: The client may experience visual abnormalities. This is not a common side effect of Depakene aka Valproic acid. All of the other possible side effects listed may occur with the use of the medication.

3. D: Bradycardia. This is not a common side effect of this medication. Heart palpitations, tachycardia, hypertension are other cardiac side effects. Other side effects include: irritability, restlessness, tremors, insomnia, impotence, dependence and tolerance.

4. D: Monitor for hypotension and bradycardia. The opposite would be true; this medication would cause tachycardia and hypertension. Other nursing interventions would include: monitor vital signs, monitor CBC and WBC as well as platelet counts, instruct the client to avoid alcohol, instruct the client to not discontinue the medication abruptly.

5. D: Ibuprofen. This is the BEST choice given the choices for the question. Ibuprofen is the least likely to cause liver damage in someone with known liver disease as well as it is not an aspirin product. Percodan and Tylox contain acetaminophen which could cause liver damage in clients with known liver disease. Ecotrin contains aspirin and may cause an allergic reaction.

6. B: Epinephrine. This medication is located on a crash cart but it is not a narcotic antagonist. All of the other medications are narcotic antagonists and may be effective in combating the effects of overdose of narcotics.

7. C: Open or compound fracture. Given the symptomology this is most likely the best choice. Of course, RN’s are not supposed to diagnose a disorder but it is helpful to understand the likelihood of a diagnosis, so correct nursing action may be taken prior to the physician making the diagnosis. In this case the patient may be referred to the trauma unit of a hospital to receive the type of care he needs due to the increased chance of infection and fat embolism.

8. D: Assist client with partial weight bearing. The patient should be non-weight bearing following total knee replacement. The other choices are appropriate nursing interventions for this client.

9. D: A pre-existing lesion which has had no changes in color, size, or shape. This would not be a suspicious lesion. All of the other signs and symptoms of a lesion would cause it to be suspicious.

10. B: Milk. Calcium-rich foods should not be increased in someone with hypophosphatemia. The other foods listed are appropriate. Other foods which are high in phosphorus include pork, beef, chicken and organ meats.

Last Updated: 05/19/2014

Home

© 2017 Copyright | NCLEXexamQuestions.com | All Rights Reserved